Winter Storm, Cattaraugus
- When
- March 9, 10:00 AM EST to March 10, 10:00 AM EST
- Where
- Cattaraugus forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.249, -78.679 (the zone’s center; the record gives no point)
A Noreaster tracked up the New England coast from March 7-9, 2018, bringing a long period of moderate snow across the eastern portions of the area. Upslope flow behind the system that enhanced amounts in the Chautauqua Ridge and Boston Hills toward the end of the period.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A Noreaster tracked up the New England coast from March 7-9, 2018, bringing a long period of moderate snow across the eastern portions of the area. Upslope flow behind the system that enhanced amounts in the Chautauqua Ridge and Boston Hills toward the end of the period. Localized warning accumulations were realized in portion of the Lake Erie snow belts, including in Cattaraugus County -- Perrysburg 12, in Erie County -- Springville 16, and in Chautauqua County -- Clymer 14.7.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 9, 6:34 AM EST, 3 hours 26 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
634 AM EST Fri Mar 9 2018
.SYNOPSIS...
A broad upper-level low will pivot across the region through
Saturday, bringing periods of snow. This prolonged period of off and
on snow will eventually amount to some decent accumulations mainly
across the higher terrain east of Lake Erie and Lake Ontario, with
minor accumulations across lower elevations. Temperatures will
average a few degrees below normal through the weekend. High
pressure will finally build in on Sunday bringing a break from the
snow.
&&
.NEAR TERM /THROUGH TONIGHT/...
A weakening coastal low will track from northern Maine into
southern Quebec as it circles around an upper level low across
New England. As this happens the pressure gradient will tighten
across our region with increasing moisture from the decaying
coastal low. In general, this will support widespread light snow
across the region with some mesoscale effects supporting
localized moderate snows.
The most significant mesoscale feature will be upsloping with a
moderate WNW flow resulting in more snow across higher terrain east
of the lakes. This includes the Tug Hill Plateau, Chautauqua Ridge,
and Boston Hills. In addition to this, there will be some lake
enhancement. Although 850mb temperatures will be around -10C which
is very marginal for any lake response, the deep moisture associated
with the upper low has offset this during this event. Also, several
mesoscale models develop a convergence band tracing back to
Georgian Bay along the south shores of Lake Ontario this
afternoon and evening which may focus snows across Wayne and
Northern Cayuga county. Some guidance also develops convergence
across Genesee county this afternoon which may locally enhance
snow.
A Winter Weather Advisory remains in effect for areas east and
southeast of the lakes. In generally expect 1 to 3 inches
across the lake plains from Buffalo to Rochester and across most
of the Genesee Valley. There will be a bit more where
advisories are in place, with generally 2 to 5 inches
east/southeast of the lakes today. Snow amount will depend
heavily on elevation, upsloping, and localized banding.
Otherwise, temperatures will be below normal with highs ranging from
the upper 20s to mid 30s. Across the North Country, very steep lapse
rates will be in place under the upper-level trough, and when
combined with daytime heating should allow for the development of
convective snow showers with daytime mixing. These brief snow
squalls may bring very heavy snow and brief near whiteout
conditions, mainly for areas east of Lake Ontario where lapse rates
are steepest.
Drier air will gradually build into the region tonight, resulting
diminishing snowfall. First expect snow to taper off across the lake
plains, but snow will linger in upslope regions for most of the
night. This should bring another 2-4 inches in areas where
advisories in place, resulting in some fairly impressive two-day
storm totals for some locations. Temperatures will fall into the 20s
tonight. If there are any areas of slush or puddles tonight, the
colder temperatures may result in some icy spots along untreated
roads or sidewalks.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Saturday the upper level low that has brought us snow showers the
past several days will be over western Atlantic Canada, with one
last lobe of vorticity and low level moisture field crossing the
Eastern Great Lakes region Saturday. Scattered snow showers are
expected through the day, with more defined bands of snow south and
southeast of the lakes where -10 to -12C 850 hPa temperatures and
lake induced equilibrium levels of 7-8K feet will bring some lake
enhanced and lake effect snow showers.
Snow activity will likely be greatest through the morning hours,
then during the afternoon drier air will filter in through the mid
levels, diminishing the snow showers...with activity fading over the
hills of SW NYS and the Tug Hill Plateau region Saturday night.
Overall snow totals will be minor, with perhaps an additional inch
or so SE of Lake Ontario and on the Tug Hill. Elsewhere a dusting to
coating of fresh snow is expected.
Sunday surface high pressure will squeeze southward from Canada,
over our region...with the surface high between a storm system
tracking across Tennessee...and our recently departed storm. A few
upslope flurries are possible over the western foot hills of the
Adirondacks, otherwise we should see clearing skies from west to
east through the day. It will remain dry Sunday night with a weak
surface ridge crossing the region, though high clouds will likely
increase across the region from a storm system intensifying near the
Southeast coastline.
Temperatures will continue to run 3-5 degrees below normal, with
highs in the 30s, and overnight lows in the 20s (interior region
teens).
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The storm system developing near the Southeast coastline Sunday
night will track along the mid-Atlantic and New England coastline
Monday and Monday night. Again the bulk of the snow from this system
will likely remain to our east, while general surface troughing will
maintain scattered snow showers across WNY and NCNY through mid-
week. On Thursday an expansive surface high pressure, and upper
level ridge will push eastward from the Plains, with the
beginning of a drier period.
Temperature pattern will remain consistent...with temperatures
generally in the 30s by day, and overnight lows in the 20s, with a
few nights dropping down into the teens across interior
traditionally colder spots. The warmest period may be Thursday as
the upper level ridge slides towards our region, and additional
amounts of sunshine bring temperatures around 40F.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Moisture wrapping around low pressure across New England is
resulting in widespread snow across the region. Snow will be
light in general, lowering visibility to 1-3SM for most of the
day today. The most persistent snows will be at ART/JHW/ROC
where some accumulation and prolonged periods of IFR conditions
are expected. At BUF/IAG expect snow to be on the light side
with only minor accumulations.
Gradually drier air will build in this evening with snowfall rates
diminishing slightly. This will result in a mix of MVFR/IFR
conditions tonight with an overall gradual improving trend toward
daybreak Saturday.
Outlook...
Saturday...A chance of snow showers and local IFR.
Sunday...VFR.
Monday thru Wednesday...VFR/MVFR with chance of snow showers.
&&
.MARINE...
Northwest winds will increase today, supporting small craft
headlines on all of the open waters. Winds will gradually diminish
on Saturday and Saturday night as low pressure moves from New England
into the Canadian maritimes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 5 AM EST Saturday for NYZ004>008-
012-019-020-085.
MARINE...Small Craft Advisory until 1 AM EST Saturday for LEZ040-041.
Small Craft Advisory until 10 PM EST this evening for
LEZ020.
Small Craft Advisory until 1 AM EST Sunday for
LOZ043>045.
Small Craft Advisory until 7 PM EST Saturday for LOZ042.
&&
SYNOPSIS...Apffel/Church
NEAR TERM...Apffel
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...Apffel
MARINE...ApffelHazardous Weather Outlook National Weather Service Buffalo NY 920 AM EST Fri Mar 9 2018 NYZ004>008-101430- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- 920 AM EST Fri Mar 9 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-010-011-013-014-021-101430- Niagara-Orleans-Monroe-Northern Erie-Genesee-Livingston-Ontario- Allegany- 920 AM EST Fri Mar 9 2018 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-101430- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 920 AM EST Fri Mar 9 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST SATURDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-101430- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 920 AM EST Fri Mar 9 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
Special Weather Statement
National Weather Service Buffalo NY
730 AM EST FRI MAR 9 2018
NYZ001>003-011-091330-
Orleans-Genesee-Monroe-Niagara-
730 AM EST FRI MAR 9 2018
...AN AREA OF MODERATE SNOW WILL AFFECT NIAGARA...ORLEANS...MONROE
AND NORTHERN GENESEE COUNTIES...
At 727 AM EST, an area of moderate snow was located along a line
extending from near Lockport to Brockport to Rochester.
Visibilities will drop a half mile in this area of moderate snow.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
Locations impacted include...
Rochester, Greece, Irondequoit, North Tonawanda, Chili, Lockport,
Batavia, Brockport, East Rochester and Medina.
This includes the following highways...
Interstate 390 between exits 11 and 12.
Interstate 90 between exits 48A and 46.
LAT...LON 4331 7905 4334 7766 4328 7754 4332 7737
4304 7740 4303 7749 4294 7748 4294 7776
4295 7773 4299 7773 4300 7846 4308 7846
4310 7851 4307 7859 4310 7864 4309 7873
4305 7881 4306 7889
TIME...MOT...LOC 1227Z 340DEG 17KT 4311 7893 4313 7740
ChurchPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
839 AM EST FRI MAR 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 8 N REDFIELD 43.64N 75.88W
03/09/2018 M3.6 INCH OSWEGO NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW BENNETTS BRIDGE 43.52N 75.95W
03/09/2018 M3.5 INCH OSWEGO NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 1 E OSCEOLA 43.50N 75.70W
03/09/2018 M4.5 INCH LEWIS NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW 4 ENE JAMESTOWN 42.11N 79.16W
03/09/2018 M4.0 INCH CHAUTAUQUA NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0700 AM SNOW LITTLE VALLEY 42.25N 78.81W
03/09/2018 M4.0 INCH CATTARAUGUS NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0730 AM SNOW 1 W COLDEN 42.65N 78.71W
03/09/2018 M3.6 INCH ERIE NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0740 AM SNOW 1 NNE FRANKLINVILLE 42.34N 78.45W
03/09/2018 M4.8 INCH CATTARAUGUS NY COCORAHS
24-HOUR SNOWFALL.
0800 AM SNOW 2 SE GLENWOOD 42.60N 78.64W
03/09/2018 M4.0 INCH ERIE NY COCORAHS
24-HOUR SNOWFALL.
&&
EVENT NUMBER BUF1800745
EVENT NUMBER BUF1800746
EVENT NUMBER BUF1800747
EVENT NUMBER BUF1800748
EVENT NUMBER BUF1800749
EVENT NUMBER BUF1800750
EVENT NUMBER BUF1800751
EVENT NUMBER BUF1800752
DPKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
933 AM EST FRI MAR 09 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW 1 ENE RANDOLPH 42.17N 78.96W
03/09/2018 M6.0 INCH CATTARAUGUS NY COCORAHS
24-HOUR SNOWFALL.
0800 AM SNOW RUSHFORD 42.43N 78.19W
03/09/2018 M3.9 INCH ALLEGANY NY CO-OP OBSERVER
24-HOUR SNOWFALL.
0800 AM SNOW CATTARAUGUS 42.32N 78.87W
03/09/2018 M4.4 INCH CATTARAUGUS NY CO-OP OBSERVER
24-HOUR SNOWFALL.
&&
EVENT NUMBER BUF1800753
EVENT NUMBER BUF1800754
EVENT NUMBER BUF1800755
DPKThe national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747475, 747511, 747512.